Golfer’s vasculitis is likely cause of red rash
I am69, female and very active. My problem is that when I go on long walks lasting three to four hours, and especially if the weather is warm to hot, I get a red rash on my lower legs. No rash appears on shorter walks. I have been prescribed antihistamine tablets and a corticosteroid cream, neither of which has been effective. Do you know of any solution to prevent this occurring or to clear the rash up quickly?
First, you need an accurate diagnosis of this rash. Assuming you are otherwise well and there are no other symptoms such as ankle swelling, it is quite possible you have a condition known as golfer’s vasculitis. This is a benign inflammation of the blood vessels of the lower leg associated with prolonged exercise and heat (obviously most often seen after a person has walked around 18 holes of golf). It is more common in people over the age of 50 and can be associated with a slight burning sensation. Because it usually occurs around the sock line, people often mistakenly think it is related to an allergy to a plant or an insect bite, but in fact the rash appears to be simply the result of exercise, heat and age. As for prevention and treatment there appears very little you can do for golfer’s vasculitis. The rash will usually get better by itself within a week. Ensure you minimise overheating during exercise and after exercise, rest with your legs raised, and put cool packs on the areas commonly affected. But unfortunately even this may not prevent the rash.
I have had type 2 diabetes for 20 years. In the past few years, my condition has deteriorated. I now have diabetic neuropathy and the pain in my legs and feet is often so severe that it is ruining my life. I was prescribed very strong painkillers (Endone), but I was unable to tolerate them. Is there any other medication I can try that will help without causing other problems?
Although there is no cure for diabetic neuropathy, there are a number of treatments that research has shown may be effective in helping control the pain associated with this condition. Unfortunately with medications you can never rule out the possibility of side effects, but these will vary from person to person. Some of the medication options include tricyclic antidepressants (the major side effect of which is drowsiness — which might be seen as a bonus if the neuropathic pain is stopping you from sleeping), and certain anticonvulsant medications, such as carbamazepine or gabapentin. It would be worth discussing the various options with your doctor so you can determine which might be suitable for you to try. Endone (oxycodone) is a particularly strong painkiller and it is not surprising it caused side effects. These other options work differently so, while not risk-free, they are worth considering.
I am47 years old and in good health. Is it all right to continue taking the oral contraceptive pill?
Provided you have no contraindications to taking the pill, and you are not a smoker, you can safely take this form of contraception until menopause. In previous times it was advised that other forms of contraception be considered after the age of 35, but these days, because of the lower-dose pills this is no longer the case. Circumstances that would indicate you should not take the combined oral contraceptive pill include a history of a deep venous thrombosis (DVT) or pulmonary embolus, severe liver disease, a history of breast cancer, uncontrolled high blood pressure or complicated heart valve disease. Linda Calabresi is a Sydney GP and executive editor of www.6minutes.com.au, a news service for Australian doctors. Send your queries to email@example.com